Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Feb 26, 2018, 4:11 AM CST for 4 counties in Kansas. It took effect at Feb 26, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2018, 4:11 AM CST (10:11 UTC)
- In effect from
- Feb 26, 2018, 12:00 PM CST
- Expired
- Feb 26, 2018, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3063 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178 WWUS83 KICT 261011 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 411 AM CST Mon Feb 26 2018 KSZ032-047-270000- /O.UPG.KICT.FW.A.0004.180226T1800Z-180227T0000Z/ /O.NEW.KICT.FW.W.0005.180226T1800Z-180227T0000Z/ Russell-Barton- 411 AM CST Mon Feb 26 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND 047... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * Very high to marginally extreme grassland fire danger...Is forecast. * Winds...Out of the south at 20 to 25 mph with gusts to 35 mph. * Relative Humidity...As low as 16 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ033-048-270000- /O.NEW.KICT.FW.W.0005.180226T1800Z-180227T0000Z/ Lincoln-Ellsworth- 411 AM CST Mon Feb 26 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033 AND 048... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 6 PM CST this evening. * Very high to marginally extreme grassland fire danger...Is forecast. * Winds...Out of the south at 20 to 25 mph with gusts to 35 mph. * Relative Humidity...As low as 17 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
1 follow-up statement
711 WWUS83 KICT 262355 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 555 PM CST Mon Feb 26 2018 KSZ032-033-047-048-270100- /O.EXP.KICT.FW.W.0005.000000T0000Z-180227T0000Z/ Russell-Lincoln-Barton-Ellsworth- 555 PM CST Mon Feb 26 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047 AND 048... South winds have started to decrease across the region which will bring the grassland fire danger below dangerous levels. $$ Lawson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 26, 3:49 AM CST, 22 minutes earlier.
Area forecast discussion, Feb 26, 3:49 AM CST, 22 minutes before
Area Forecast Discussion National Weather Service Wichita KS 349 AM CST Mon Feb 26 2018 .SHORT TERM...(Today through Wednesday night) Issued at 347 AM CST Mon Feb 26 2018 Forecast highlights: Near to above normal temperatures expected much of the next 7-10 days...rain/drizzle and thunderstorm chances across mainly eastern Kansas Tuesday afternoon through Wednesday evening...several bouts of elevated grassland fire danger. Increasing atmospheric thickness in concert with stout/gusty south winds will support warmer temperatures reaching the 60s today. This will also support elevated fire danger (refer to "fire weather" section below). Chances for rain showers, drizzle and perhaps a few embedded thunderstorms will increase across mainly southeast Kansas Tuesday afternoon and evening, as isentropic ascent and moisture transport increases ahead of an approaching subtle lead shortwave. Rainfall amounts should remain fairly light (less than 0.25"). Precipitation type Tuesday night through Wednesday morning may transition to more of a patchy drizzle due to loss of cloud ice, although temperatures will remain above freezing so not expecting freezing drizzle. As deeper lift and moisture transport increases ahead of the approaching parent upper trough, showers with embedded thunderstorms should increase once again Wednesday afternoon and evening over far eastern Kansas. Cannot rule out a rowdy thunderstorm or two across far eastern Kansas given the strong forcing, although meager instability should preclude severe weather. Overall, greatest chance for widespread showers/storms will remain just east of the region. Finally, could see a light wintry mix across portions of central and eastern Kansas Wednesday night as colder air filters south as light precipitation ends from west to east. Not expecting any major impacts though. Temperature-wise, low-level thickness values will support 60s once again Tuesday. Wednesday will feature a wide temperature range, with 40s across central Kansas in wake of the cold front, and upper 60s to near 70 degrees possible across southern Kansas ahead of the approaching cold front. .LONG TERM...(Thursday through Sunday) Issued at 347 AM CST Mon Feb 26 2018 The large-scale pattern will support dry weather Thursday through Saturday, as an upper trough deepens across the western CONUS. Temperatures Thursday in wake of the cold front will be cooler in the 50s, although increasing thickness along with strengthening southerly winds will support daytime readings climbing well into the 60s by Saturday. Thereafter, confidence is low surrounding the timing and magnitude of shortwaves ejecting east/northeast out of the western longwave trough, although consensus favors low precipitation chances by Sunday-Monday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1039 PM CST Sun Feb 25 2018 Aviation concerns are expected to remain on the low side through the next 24 hours. Water vapor imagery shows shortwave energy tracking into the mid Mississippi Valley with strong zonal flow setting up over the Plains for Mon. This will allow lee troughing to strengthen and bring gusty south winds by Mon afternoon, especially for areas west of I-135. May see a brief period of light fog over se KS late tonight, but not expecting any IFR conditions. && .FIRE WEATHER... Issued at 347 AM CST Mon Feb 26 2018 Will issue a red flag warning for Russell, Barton, Lincoln and Ellsworth counties for this afternoon, due to stout/gusty south winds, above normal temperatures and relative humidity values dropping below 20 percent. The grassland fire danger is on the marginal side for red flag/critical conditions, but wanted to paint a seamless picture with surrounding forecast offices. Beyond today, weather conditions will support elevated fire weather conditions Tuesday, Friday and Saturday. While red flag/critical conditions are not expected any of these days, very high grassland fire danger is possible. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 62 40 61 46 / 0 0 30 20 Hutchinson 63 39 62 42 / 0 0 20 20 Newton 61 40 60 44 / 0 0 20 20 ElDorado 62 40 61 45 / 0 0 30 30 Winfield-KWLD 64 41 61 47 / 0 0 50 30 Russell 63 37 67 34 / 0 0 10 10 Great Bend 62 38 66 35 / 0 0 10 10 Salina 63 40 65 39 / 0 0 10 20 McPherson 63 40 62 42 / 0 0 20 20 Coffeyville 64 39 62 49 / 0 0 50 60 Chanute 62 39 62 47 / 0 0 40 50 Iola 62 39 62 47 / 0 0 30 50 Parsons-KPPF 63 39 62 48 / 0 0 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 6 PM CST this evening for KSZ032-033-047-048. && SHORT TERM...ADK LONG TERM...ADK AVIATION...RBL FIRE WEATHER...ADK
Hazardous weather outlook, Feb 25, 3:57 PM CST, 12 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 357 PM CST Sun Feb 25 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 357 PM CST Sun Feb 25 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Patchy fog is possible after midnight for the Oklahoma border counties of southeast Kansas. Visibilities could be reduced as low as one mile. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong and gusty south winds and low humidity will support very high grassland fire danger Monday afternoon, generally along and northwest of a line extending from Wellington to Eureka. A few hours of extreme fire danger is possible across parts of Russell and Barton counties. Please refer to the Fire Weather Watch statement for details. A few thunderstorms are possible along and east of the Kansas turnpike Tuesday afternoon and evening. The risk for strong or severe storms is low. Patchy fog is possible Tuesday night and Wednesday morning across central Kansas. Some freezing drizzle is also possible north of I-70. Additional isolated to widely scattered thunderstorm activity is possible across eastern Kansas Wednesday afternoon and evening. A few strong storms cannot be ruled out, although widespread severe weather is unlikely. A snow and rain mix is possible across central Kansas along the I-70 corridor Wednesday evening. Little if any snow accumulation is expected. Very high grassland fire danger is expected to return to many areas on Friday and Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.